Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 454, NWS Omaha, NE

October 9, 2001Boone County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Oct 9, 2001, 4:41 PM CDT for Boone County, Nebraska. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 9, 2001, 4:41 PM CDT (21:41 UTC)
Expired
Oct 9, 2001, 5:45 PM CDT
In force
64 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Boone County, NE

The radar

The Omaha radar (KOAX), 148 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 9, 5:18 PM CDTTornado F0Cedar Rapids, NEThis tornado crossed over from Nance county...southwest of Boone county...one and one half miles east of the western county line. The tornado then traveled 1 mile north before lifting. According to a damage survey from the National Weather Service Hastings,

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 9, 3:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 2:00 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Oct 9, 2:00 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
200 PM CDT TUE OCT 9 2001

NEAR TERM CONCERN IS RISK OF SEVERE WEATHER THROUGH AT LEAST 06Z.
SURFACE ANALYSIS EARLY THIS AFTN SHOWED A STRONG LOW PRES CENTER
OVER SWRN NE.  DRYLINE EXTENDED SOUTH INTO W TX.  CDFNT STARTING TO
BECOME A BIT MORE DEFINED FROM NWRN MN INTO THE LOW AND THEN
BACK INTO CO.  12Z ETA MODEL MOVES SFC LOW INTO SWRN MN BY 06Z AS
SHORTWAVE ENERGY KICKS OUT.  JET DYNAMICS ARE ALSO PLAYING A PART
IN OUR WEATHER.  UPPER AIR ANALYSIS FROM THIS MORNING SHOWED ONE
JET SEGMENT FROM MT NEWD INTO CANADA...AND ANOTHER OVER THE PNHDL
OF TX.  12Z MODELS HAVE NOT AFFECTIVELY INITIALIZE THE SRN JET
MAX.  18Z 250 MB PROFILER WINDS SHOWED MAX VALUE OF 95 KTS AROUND
HILLSBORO KS.  LATEST SATELLITE IMAGERY SHOWED PLENTY OF BREAKS
IN THE CLOUDINESS OVER THE WRN PART OF KS INTO SWRN NE...WITH
TEMPS IN THE 70S TO LOWER 80S.  SATELLITE SHOWS PLENTY OF BREAKS
IN THE CLOUDINESS FROM SWRN NE INTO WRN KS...AND CLOUDS HAVE
BEEN THINNING INTO SOUTH CENTRAL NE INTO NRN KS.  MAIN THREATS
ARE HAIL AND WIND...BUT TORNADOES CAN NOT BE RULED OUT...MAINLY
TO OUR W AND SW.

CDFNT SHOULD MOVE THROUGH MOST OF THE FCST AREA BY 12Z WED...BUT
MAYBE NOT IN FAR SWRN IA.  THREAT OF ANY SIGNIFICANT PCPN SHOULD
ALSO END BY AROUND THAT TIME AS Q VECTOR DIVERGENCE INDICATES
STRONG SUBSIDENCE.  THE BULK OF CLOUD COVER SHOULD BE GONE BY
NOON...BUT SOME 850 MB MOISTURE LINGERS.  WILL KEEP SOME CLOUD
COVER AROUND EARLY...THEN IT SHOULD BE PARTLY SUNNY WITH HIGHS
IN THE UPPER 50S AND LOWER 60S.  CONDITIONS SHOULD BE CLEAR TO
PARTLY CLOUDY IN THE WED NGT TO THU PERIOD...AND WILL NOT DEVIATE
MUCH FROM NGM MOS.

MRF AND ECMWF ARE IN GOOD AGREEMENT WITH SPEED OF SHORTWAVE TROF
MOVING INTO THE ROCKIES AND WRN PLAINS BY 12Z FRI...AT LEAST OVER
THE CONUS.  MRF IS A BIT STRONGER/DEEPER...BUT 500 MB PATTERN IS
VERY SIMILAR.  SO...HAVE INCREASED CHANCE OF PCPN FOR FRI.
AGREEMENT REMAINS DECENT INTO THE SAT/SUN TIMEFRAME...AS LONGWAVE
TROUGH BECOMES ESTABLISHED OVER THE NRN AND CNTRL PLAINS.  MRF
REMAINS A BIT STRONGER...AND EVEN STARTS TO DEVELOP A CLOSED LOW
NEAR THE ND/MN BORDER BY 12Z SUN.  DURING THE SAME TIME...ECMWF
HAS A VERY STRONG RIDGE OVER THE ERN PACIFIC INTO CA.  BOTH MODELS
INDICATE AN INCREASE IN WAVE NUMBER BY 12Z MON.  CONFIDENCE OF
4-7 DAY FCST ABOVE AVERAGE TODAY.

.OMA...NONE.
MILLER

In the hours before

Special weather statement, Oct 9, 12:05 PM CDT, 4 hours 36 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-092330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1205 PM CDT TUE OCT 9 2001

STORM SPOTTER GROUPS IN EASTERN NEBRASKA AND SOUTHWEST IOWA MAY NEED
TO BE ACTIVATED THIS AFTERNOON OR THIS EVENING.

A SURFACE LOW PRESSURE SYSTEM IS LOCATED NORTHWEST KANSAS AND
EASTERN COLORADO IS FORECAST TO MOVE INTO SOUTH CENTRAL NEBRASKA BY
TONIGHT AND THEN MOVE NORTHEAST INTO NORTHEASTERN NEBRASKA LATER
TONIGHT.  LOW LEVEL MOISTURE HAS BEEN INCREASING OVER CENTRAL AND
EASTERN NEBRASKA.

THE AIR MASS IS UNSTABLE AND WIND SHEAR IS FAVORABLE FOR SOME
SUPERCELL THUNDERSTORMS TO DEVELOP.  EARLY THIS AFTERNOON...SOME
SCATTERED THUNDERSTORMS WITH A CHANCE OF LARGE HAIL WILL OCCUR OVER
THE AREA.  BY LATE THIS AFTERNOON...THUNDERSTORMS SHOULD DEVELOP
QUICKLY OVER NORTH CENTRAL KANSAS AND SOUTH CENTRAL NEBRASKA.  WITH
THE FAVORABLE LOW LEVEL WIND SHEAR...SOME SUPERCELLS WITH ISOLATED
TORNADOES ARE POSSIBLE.  THIS EVENING...THE SEVERE THUNDERSTORM
ACTIVITY SHOULD MOVE NORTHEAST INTO EASTERN NEBRASKA AND WESTERN
IOWA.

SMITH
Local storm report, Oct 9, 1:08 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
108 PM CDT TUE OCT 09 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1155 AM    3 SSE WHITING             IA   .75 INCH HAIL
10/09/01   MONONA                         REPORTED BY PUBLIC.

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 11:48 AM CDTSevere Thunderstorm WarningOAXBurt42 min
Oct 9, 5:17 PM CDTTornado WarningOAXBoone28 min
Oct 9, 6:00 PM CDTSevere Thunderstorm WarningOAXPlatte30 min
Oct 9, 6:21 PM CDTSevere Thunderstorm WarningOAXBoone24 min
Oct 9, 6:29 PM CDTTornado WarningOAXPlatte46 min
Oct 9, 6:42 PM CDTTornado WarningOAXBoone33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.